Back to contents

Managing side-effects that interfere with eating

Like all medicines, the drugs used to treat HIV can cause side-effects. These are most likely to occur when you first start taking a drug, but they are often mild and usually lessen or go away completely with time. You can find more information on possible side-effects and how to manage them in NAM’s patient information booklet Side-effects.

Nausea and vomiting

Some anti-HIV drugs can cause you to feel or be sick. Your doctor should offer to prescribe anti-nausea medication (anti-emetics) at the start of any course of treatment that may cause these side-effects. Taking an anti-nausea medicine about 30 minutes before your anti-HIV drugs can help to prevent these symptoms.

When you are feeling unwell or have been vomiting try these tips:

  • Stick to eating bland foods like rice, bread and mashed potato.
  • Avoid fatty or spicy foods.
  • Eat small frequent meals, rather than large ones.
  • Cold foods, or foods served at room temperature, can sometimes be easier to manage.
  • Salty foods such as crackers or plain biscuits or a thin soup are good options too. Try to carry some crackers when you leave the house.
  • Herbal teas, such as ginger or peppermint, can help to settle your stomach.

Diarrhoea

Diarrhoea is a possible side-effect of most anti-HIV drugs. It often goes away after a few weeks or months of taking the drug. It can normally be controlled by anti-diarrhoea medication. Your doctor should offer to prescribe this for you if you are starting a treatment that can cause diarrhoea, or it can be bought over the counter at a pharmacy.

If you have diarrhoea for more than a few days, especially if you feel unwell, you should see your doctor. They may suggest you have a stool sample checked for infections.

Changes in diet have little effect on protease inhibitor and other drug-related diarrhoea. However, treatments are available from doctors to try and control diarrhoea caused by drugs. These include Imodium (loperamide). This is available on prescription from your doctor or can be bought over the counter from chemists. Stronger anti-diarrhoea drugs, such as lomotil or octreotide, can be prescribed by your doctor.

Usually diarrhoea will settle down after a few days. Try to avoid coffee (and other foods that contain caffeine), raw vegetables and spicy, fatty and oily foods as they can make diarrhoea worse. In many cases, avoiding foods that are high in fat, bulky fibre or lactose may help reduce the symptoms of diarrhoea.

As diarrhoea may result in excessive loss of salts and water from the body, it is important to drink plenty of fluids or rehydration drinks. You can also buy rehydration salts from chemists. Eating foods like bananas, potatoes, chicken and fish will help you replace potassium, levels of which are commonly reduced in people with severe diarrhoea. Soluble fibre from natural sources like pulses, oats, bananas, apples and pears has also been shown to be effective against diarrhoea.

If you are losing weight because of diarrhoea, it is important to speak to a dietitian as soon as possible who will work with you to develop a diet which is more appetising, or easy to absorb.

Increasing or decreasing the fibre content of your diet may help if you have irritable bowel syndrome, as might anti-spasmodic therapies such as Colofac.

Unpleasant taste

This may be a direct consequence of the disintegration of drug capsules or tablets in the mouth, in which case strong mints or sweets, or brushing your teeth, may help take the taste away. Swallowing the medicines with a full glass of cold, still (non-carbonated) water can also help.

However, some drugs have been reported to cause changes in taste after the body has metabolised them. In some cases these are temporary and disappear after a few weeks, but in other cases they persist. You could try food flavourings, adding sauces to dry foods, choosing foods which have strongly flavoured ingredients or avoiding foods which have become unpleasant. Or you may choose to talk to a dietitian, or speak to your doctor about changing your drugs, especially if you are taking your first anti-HIV combination.

Nutrition

Published August 2016

Last reviewed August 2016

Next review August 2019

Contact NAM to find out more about the scientific research and information used to produce this booklet.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.
Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.